can fever cause an increase in pulse rate-3 year old/?
My daughter has a cold virus that is causing her to have a fever around 101.5. Took her to the doctor yesterday to rule out ear infection and strep and he did say it was probably just viral.
Last night in bed her medicine wore off and fever returned and she was ver uncomfortable. I put my hand on her chest and her heart was beating so fast...I took her pulse and it was around 140. Is it normal for a fever to make your pulse higher? I know cold medication can increase pulse as well, but I was very alarmed that it was 140.
My doctor told me that an increase in heart rate is normal with a fever. Their bodies are fighting off infection. He also said not to try to break EVERY fever they get so they can build up immunities. (low fevers only) Hard to do I know but they say it's better for their little immune systems in the long run. Good luck:)
I am a pediatrician, and I have never heard of building up immunity to fever. To my knowledge there is no scientific basis for that comment. Fever is the body's natural response to infection. As the immune system ramps up to fight off infection, the white blood cells (responsible for immunity and fighting infection) make inflammatory proteins which cause the body to reset the thermostat a bit higher, so to speak. Our white blood cells work better at a few degrees higher as do the proteins they make to fight infection. Tylenol and motrin are given to Children to make them more comfortable, and that is why we treat them. I have never heard of building immunity to fevers. There may be a belief that you are "toughening up" your children by not giving Tylenol, but I have not personally heard of any such "immunity to fevers, nor have I heard of any delay in healing time for infections or illnesses with Tylenol or Motrin. There is no chemical or biologic mechanism for tylenol or motrin decreasing the body's development of immunity. That being said, you don't have to treat every fever with Tylenol or Motrin. Fevers are not dangerous. They do not cause brain damage. They are a sign that there is an infection, and that should be investigated if your child appears or is acting unwell to you. They should be treated if they make your child uncomfortable. But a happy, smiling toddler with a temperature of 101 doesn't necessarily need any Tylenol or Motrin.
The comment was that allowing bodies to fight disease on their own allows their immunities to build.
Fevers are the bodies vehicle for fighting disease.
You clearly misunderstood the answer. Or perhaps you are working for Tylenol and Motrin (given the plugs scatterred throughout?)
My pediatritian also counsels to allow my children to have fevers (below 103 or so) and recommended that I give them pain reliever only if it helps them sleep better at night.
Fever can cause dehydration which will cause an increase in heart rate and can be dangerous. Also pain can increase heart rate.
I personally do medicate with Tylenol or ibuprofen to help my child feel better during a fever. They get well just as quickly if I didn't but are more comfortable. their immunity still grows whether you treat the fever or not as the exposure to the pathogen that caused the illness in the first place already happened and they overcome it with or without fever.
Our pediatrician is recommends treating a fever for the comfort of a child especially over 100. I might allow a low fever to go but not one that high. Just my opinion though.
Every parent has to do what they are comfortable with and feel is best! good luck
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.